Article Text

PDF
P14: DOXYCYCLINE: A RARE CAUSE OF DRUG INDUCED PANCREATITIS
  1. M Pourmorteza1,
  2. H Virk2,
  3. D Yoon2,
  4. I Riaz4,
  5. A Rai3,
  6. Z Rahman1
  1. 1Internal Medicine, ETSU Quillen College of Medicine, Johnson City, TN, United States
  2. 2Radiology, Mount Sinai St. Luke's and Mount Sinai Roosevelt Hospitals, New York, NY, United States
  3. 3Green Templeton College, University of Oxford, Oxford, United Kingdom, Oxford, United Kingdom
  4. 4Department of Medicine, Mayo Hospital, King Edward Medical University, Lahore, Pakistan

    Abstract

    Purpose of Study Drug-induced pancreatitis (DIP) is a rare clinicopathologic entity. We report a 58-year-old female who developed DIP secondary to administration of doxycycline.

    Methods Used A 48 year old female with a history of hypertension presented to the hospital with complains of nausea/vomiting, right upper-quadrant gnawing abdominal pain, 8/10 in intensity with radiation to the back. She denied exacerbating factors, use of alcohol, tobacco and drug. Patient also denied diarrhea, constipation and changes in skin or stool color. On examination patient was hypertensive (155/95) with a heart rate of 102. She had epigastric/right upper quadrant tenderness on superficial palpation, hypoactive bowel sounds without any palpable organs, rebound tenderness or rigidity. Serum lipase was elevated at 2508 IU/L, negative pregnancy and insignificant urinalysis findings. Liver function tests, lipid panel, chemistry panel and hematologic panel were within normal limits. Radiologic investigations with abdominal ultrasound depicted mild proximal dilatation of the common bile duct with smooth tapering of the duct distally indicating status post-cholecystectomy. Contrast enhanced computed tomography scan revealed mild enlargement of the body of the pancreas with adjacent peripancreatic fatty infiltration consistent with acute pancreatitis. Upon further questioning patient explains recent diagnosis (7 days) of tibial orthopedic hardware infection as she was prescribed doxycycline 200 mg twice a day in anticipation of irrigation of infected site. After confirmation, and discontinuation of doxycycline, our patient recovered and has been disease-free for over a month.

    Summary of Results Drug-induced pancreatitis is uncommon etiology of acute pancreatitis, which is responsible for 0.1%–2% of all the acute pancreatitis cases. Among adverse drug reactions, pancreatitis is often-ignored because of the difficulty in implicating a drug as its cause.

    Conclusions In our vastly evolving pharmacotherapy world, DIP should be included in the differential of idiopathic pancreatitis, especially after other common causes have been ruled out.

    • Abdomen

    Statistics from Altmetric.com

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.